Alert archive / Alabama / Flash Flood Warnings in 2008

Flash Flood Warning 2, NWS Birmingham, AL

March 4, 2008Lowndes County, Alabama

NWS Birmingham, AL issued this flash flood warning at Mar 4, 2008, 6:09 AM CST for Lowndes County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 4, 2008, 6:09 AM CST (12:09 UTC)
Expired
Mar 4, 2008, 8:15 AM CST
In force
2 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Lowndes County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 0.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
198 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 041209
FFWBMX
ALC085-041415-
/O.NEW.KBMX.FF.W.0002.080304T1209Z-080304T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
609 AM CST TUE MAR 4 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LOWNDES COUNTY IN SOUTH CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF LOWNDESBORO...

* UNTIL 815 AM CST

* AT 608 AM CST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOSSES

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3222 8690 3222 8678 3230 8678 3229 8660
      3207 8663 3209 8690
TIME...MOT...LOC 1209Z 180DEG 0KT 3218 8684

$$

12/SIRMON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Mar 4, 5:45 AM CST, 24 minutes earlier.

Area forecast discussion, Mar 4, 5:45 AM CST, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION...
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 AM CST TUE MAR 4 2008

.DISCUSSION...

UPPER LOW WILL CONTINUE TO LIFT OFF TO THE NORTHEAST TODAY PUSHING
THE SHOWERS AND THUNDERSTORMS OUT OF THE STATE BY MID TO LATE
MORNING. WINDS WILL BE WESTERLY TO NORTHWESTERLY AND GUSTY AT TIMES
BUT NOT NEARLY AS BAD AS YESTERDAY. TEMPERATURES WILL GENERALLY HOLD
STEADY OR FALL THROUGH THE DAY WITH AFTERNOON TEMPERATURES IN THE
40S NORTHWEST TO 50S SOUTHEAST. POPS AND TEMPERATURES WILL BE FINE
TUNED JUST BEFORE THE PACKAGE RELEASE. FOR POPS THIS
AFTERNOON...WILL LEAVE IN A CHANCE OF RAIN OR SNOW FOR THE FAR
NORTHWESTERN COUNTIES AS THE NAM SHOWS SOME POTENTIAL FOR SOME LIGHT
SNOW OR SNOW GRAINS...OTHERWISE JUST A CHANCE OF SOME LIGHT WRAP
AROUND SHOWERS AS FAR SOUTH AS INTERSTATE 20.

TEMPERATURES WEDNESDAY AND THURSDAY WILL MODIFY A BIT WITH A DRY
FRONT MOVING THROUGH THURSDAY MORNING BUT NOT REALLY AFFECTING MUCH.
BY THURSDAY NIGHT THE PATTERN REALLY TAKES AN INTERESTING TURN AS
COLDER AIR SURGES DOWN THE BACK SIDE OF DIGGING UPPER LEVEL TROUGH.
SHORT WAVE ROUNDING THE BASE OF THE TROUGH HELPS TO AMPLIFY A
SURFACE WAVE IN THE NORTHERN GULF WITH RAIN CHANCES OVERSPREADING
THE AREA AND POSSIBLY MIXING WITH SNOW OVER THE NORTHERN HALF OF THE
AREA FRIDAY AND FRIDAY NIGHT. WHILE THERE ARE SOME SLIGHT TIMING
DIFFERENCES WITHIN THE MODELS...THIS GENERAL SCENARIO IS BEING SHOWN
BY THE MAJORITY OF THE MODELS. WILL STAY CLOSE TO MEX TEMPS WHILE
UNDERCUTTING POPS A BIT UNTIL THERE IS A BIT MORE CONFIDENCE IN HOW
THIS IS GOING TO DEVELOP.

FOR SUNDAY AND MONDAY...TEMPERATURES WILL MODIFY TO NEAR SEASONAL
NORMALS WITH DRY WEATHER.

&&

.AVIATION...12Z TAF DISCUSSION.

BACK EDGE OF RN/TSRA IS ALONG I-65 CORRIDOR AT 1140Z WITH FRONT
PUSHING INTO WESTERN SECTIONS OF STATE.  WITH UPPER LOW BACK IN
AR...WILL SEE WIDESPREAD IR CIGS THROUGH 18Z-21Z TIME PD. CIGS ARE
EXPECTED TO IMPROVE TO MVFR CONDITIONS AFTER 21Z.  WITH FRONTAL THIS
MORNING...WINDS WILL BECOME WESTERLY WITH GUSTS TO 25 KT THROUGH
00Z. STEFKOVICH

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     59  32  58  32  59 /  90  10  10  10  10
ANNISTON    62  35  58  36  62 / 100  10  10  10  10
BIRMINGHAM  57  32  58  38  60 /  60  10  10  10  10
TUSCALOOSA  56  34  62  37  59 /  30  10  10  10  10
CALERA      57  35  60  37  60 /  60  10  10  10  10
AUBURN      60  36  57  43  63 / 100  10  10   0  10
MONTGOMERY  62  35  62  36  66 /  90  10  10   0  10
TROY        61  35  63  36  67 / 100  10  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

88
Hazardous weather outlook, Mar 4, 5:54 AM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
554 AM CST TUE MAR 4 2008

ALZ011>015-017>050-051130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
554 AM CST TUE MAR 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SMALL LINGERING THREAT OF SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING DAMAGING WINDS...IN THE EASTERN AND SOUTHEASTERN PORTION
OF CENTRAL ALABAMA THIS MORNING. ALL CHANCES OF SEVERE WEATHER
SHOULD BE GONE BY 9 AM.

WINDS WILL REMAIN GUSTY ACROSS THE ENTIRE AREA THROUGH THE REMAINDER
OF THE DAY...AND A LAKE WIND ADVISORY HAS BEEN ISSUED.  THE WINDS
SHOULD FINALLY START TO DIE DOWN AROUND 6 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SMALL CHANCE OF SNOW IN THE NORTHERN HALF OF CENTRAL
ALABAMA...FRIDAY MORNING AND AGAIN FRIDAY NIGHT. THERE ARE STILL MANY
UNCERTAINTIES WITH THIS WEATHER SYSTEM...AND FORECAST CONFIDENCE IS
QUITE LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL CONTINUE
FOR EASTERN ALABAMA UNTIL AROUND 9 AM THIS MORNING.

61

In the hours before

Local storm report, Mar 4, 3:04 AM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
304 AM CST TUE MAR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     TSTM WND DMG     3 N SAMANTHA            33.45N 87.58W
03/04/2008                   TUSCALOOSA         AL   BROADCAST MEDIA

            SEVERAL TREES WERE BLOWN DOWN NEAR THE INTERSECTION OF US
            HIGHWAY 43 AND CR 38. ONE CHURCH SUSTAINED ROOF DAMAGE
            AND ONE TREE FELL ON A VEHICLE. POSSIBLE TORNADO.

0120 AM     TSTM WND DMG     OAKMAN                  33.71N 87.39W
03/04/2008                   WALKER             AL   EMERGENCY MNGR

            TREES REPORTED DOWN IN OAKMAN. REPORTED BY MEDIA AND EMA.
            POSSIBLE TORNADO.

&&

JD/81
Local storm report, Mar 4, 3:29 AM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
329 AM CST TUE MAR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     TSTM WND DMG     EUTAW                   32.84N 87.89W
03/04/2008                   GREENE             AL   EMERGENCY MNGR

            TWO HOMES LOST ROOFS ON VAUGHN STREET. ONE HOME DESTROYED
            AND NINE ROOFS DAMAGED ON BOLIGEE STREET. POSSIBLE
            TORNADO.

&&

JD/81
Special weather statement, Mar 4, 3:46 AM CST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
346 AM CST TUE MAR 4 2008

ALZ042>044-041030-
ELMORE-LOWNDES-MONTGOMERY-
346 AM CST TUE MAR 4 2008

...SIGNIFICANT WEATHER ALERT FOR ELMORE...LOWNDES AND MONTGOMERY
COUNTIES UNTIL 430 AM CST...

AT 344 AM CST...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR MILLBROOK...MOVING NORTHEAST AT 40 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MILLBROOK.
  BOB WOODRUFF LAKE.
  TALLAPOOSA RIVER WATER PLANT.
  WETUMPKA.
  WARE.
  CLAUD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CST TUESDAY MORNING
FOR EASTERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Mar 4, 4:04 AM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
404 AM CST TUE MAR 4 2008

ALZ019-021-028-036-037-041045-
CALHOUN-CLAY-CLEBURNE-COOSA-TALLAPOOSA-
404 AM CST TUE MAR 4 2008

...SIGNIFICANT WEATHER ALERT FOR CALHOUN...CLAY...CLEBURNE...COOSA
AND TALLAPOOSA COUNTIES UNTIL 445 AM CST...

AT 401 AM CST...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM MT CHEAHA TO ROCKFORD...OR
ALONG A LINE EXTENDING FROM OXFORD TO ROCKFORD...MOVING NORTHEAST AT
35 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HANOVER.
  DEARMANVILLE.
  HATCHET.
  CLEVELAND CROSSROADS.
  MILLERVILLE.
  HEFLIN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

61
Local storm report, Mar 4, 4:19 AM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
419 AM CST TUE MAR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 AM     HEAVY RAIN       SYLACAUGA               33.18N 86.26W
03/04/2008  U0.00 INCH       TALLADEGA          AL   EMERGENCY MNGR

            STREET FLOODING REPORTED ON BROADWAY...MAIN...FT.
            WILLIAMS...10TH AVE...AND 4TH AVE IN SYLACAUGA.

0407 AM     HEAVY RAIN       CHILDERSBURG            33.28N 86.35W
03/04/2008  U0.00 INCH       TALLADEGA          AL   EMERGENCY MNGR

            STREET FLOODING REPORTED AT SADIE LEE AND WILSON
            DRIVE...FERRY ROAD...DESOTO COURT...AND FAIRMONT LANE IN
            CHILDERSBURG.

0250 AM     HEAVY RAIN       SELMA                   32.42N 87.03W
03/04/2008  U0.00 INCH       DALLAS             AL   EMERGENCY MNGR

            STREET FLOODING REPORTED AT VAUGHAN REGIONAL MEDICAL
            CENTER...AND ALSO ON WATER AVE.

0320 AM     TSTM WND DMG     3 E CHILDERSBURG        33.28N 86.30W
03/04/2008                   TALLADEGA          AL   PUBLIC

            TREES DOWN ON HWY 76 BETWEEN CHILDERSBURG AND WINTERBORO.

&&

TG
Local storm report, Mar 4, 5:26 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 AM CST TUE MAR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     TSTM WND DMG     3 N SAMANTHA            33.45N 87.58W
03/04/2008                   TUSCALOOSA         AL   BROADCAST MEDIA

            SEVERAL TREES WERE BLOWN DOWN NEAR THE INTERSECTION OF US
            HIGHWAY 43 AND CR 38. ONE CHURCH SUSTAINED ROOF DAMAGE
            AND ONE TREE FELL ON A VEHICLE. POSSIBLE TORNADO.

0120 AM     TSTM WND DMG     OAKMAN                  33.71N 87.39W
03/04/2008                   WALKER             AL   EMERGENCY MNGR

            TREES REPORTED DOWN IN OAKMAN. REPORTED BY MEDIA AND EMA.
            POSSIBLE TORNADO.

0120 AM     TSTM WND DMG     EUTAW                   32.84N 87.89W
03/04/2008                   GREENE             AL   EMERGENCY MNGR

            TWO HOMES LOST ROOFS ON VAUGHN STREET. ONE HOME DESTROYED
            AND NINE ROOFS DAMAGED ON BOLIGEE STREET. POSSIBLE
            TORNADO.

0140 AM     HEAVY RAIN       ADDISON                 34.20N 87.18W
03/04/2008  E0.00 INCH       WINSTON            AL   EMERGENCY MNGR

            SEVERAL INCHES OF WATER OVER AIRPORT ROAD IN ADDISON.

0250 AM     HEAVY RAIN       SELMA                   32.42N 87.03W
03/04/2008  U0.00 INCH       DALLAS             AL   EMERGENCY MNGR

            STREET FLOODING REPORTED AT VAUGHAN REGIONAL MEDICAL
            CENTER...AND ALSO ON WATER AVE.

0320 AM     TSTM WND DMG     3 E CHILDERSBURG        33.28N 86.30W
03/04/2008                   TALLADEGA          AL   PUBLIC

            TREES DOWN ON HWY 76 BETWEEN CHILDERSBURG AND WINTERBORO.

0403 AM     HEAVY RAIN       SYLACAUGA               33.18N 86.26W
03/04/2008  U0.00 INCH       TALLADEGA          AL   EMERGENCY MNGR

            STREET FLOODING REPORTED ON BROADWAY...MAIN...FT.
            WILLIAMS...10TH AVE...AND 4TH AVE IN SYLACAUGA.

0407 AM     HEAVY RAIN       CHILDERSBURG            33.28N 86.35W
03/04/2008  U0.00 INCH       TALLADEGA          AL   EMERGENCY MNGR

            STREET FLOODING REPORTED AT SADIE LEE AND WILSON
            DRIVE...FERRY ROAD...DESOTO COURT...AND FAIRMONT LANE IN
            CHILDERSBURG.

&&

TG

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 6:03 PM CSTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more12 hr
Mar 3, 10:51 PM CSTTornado WarningBMXGreene, Pickens, Sumter39 min
Mar 4, 12:36 AM CSTSevere Thunderstorm WarningBMXMarengo39 min
Mar 4, 12:41 AM CSTSevere Thunderstorm WarningBMXTuscaloosa34 min
Mar 4, 12:49 AM CSTTornado WarningBMXFayette, Tuscaloosa, Walker41 min
Mar 4, 1:12 AM CSTSevere Thunderstorm WarningBMXDallas, Hale, Marengo, Perry48 min
Mar 4, 1:20 AM CSTTornado WarningBMXWalker, Winston40 min
Mar 4, 1:46 AM CSTSevere Thunderstorm WarningBMXAutauga, Bibb, Chilton, Dallas, Perry44 min
Mar 4, 2:08 AM CSTSevere Thunderstorm WarningBMXJefferson, Shelby, Tuscaloosa52 min
Mar 4, 2:31 AM CSTSevere Thunderstorm WarningBMXAutauga, Chilton, Coosa, Shelby, Talladega44 min
Mar 4, 3:03 AM CSTSevere Thunderstorm WarningBMXAutauga, Dallas, Lowndes42 min
Mar 4, 3:13 AM CSTSevere Thunderstorm WarningBMXCalhoun, Clay, St. Clair, Talladega47 min
Mar 4, 3:16 AM CSTSevere Thunderstorm WarningBMXChilton, Coosa44 min
Mar 4, 4:00 AM CSTSevere Thunderstorm WarningBMXAutauga, Elmore, Lowndes, Montgomery45 min
Mar 4, 5:50 AM CSTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more12 hr

Nearby

Flash Flood Warnings in Alabama, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.